Enoxaparin-associated Spontaneous Breast Haematoma in Elderly with Chronic Kidney Disease: A Case Report

Siti Salwa Shokri, Firdaus Hayati, Aishath Azna Ali, Suraya Othman, Nor Faezan Abdul Rashid, Shahrun Niza Abdullah Suhaimi

Abstract


Thomboembolic events are relatively common among elderly with restricted mobility. These adversities include deep vein thrombosis and pulmonary embolism that require anticoagulants as the mainstay of treatment. The elderly are not only at higher risk of thromboembolism, but also have a higher haemorrhagic complication especially among chronic kidney disease. Physicians should be cautious of haematoma formation if they present with sudden onset of painful breast swelling. We describe a rare case of an elderly with underlying chronic kidney disease who developed spontaneous right breast haematoma after taking low molecular weight heparin for her recently diagnosed pulmonary embolism. 

 


Keywords


Breast haematoma, enoxaparin, spontaneous, elderly

References


Daggett JR, Chung S, Smith PD. Bilateral spontaneous, simultaneous lower extremity hematomas in a patient on dalteparin. International Journal of Surgery Case Reports. 2013;4:1080-3

Besir FH, Gul M, Omek T, Ozer T, Ucan B, Kart L. Enoxaparin-associated giant retroperitoneal hematoma in pulmonary embolism treatment. North American Journal of Medical Sciences. 2011;3:524-6

Leri F, Voyce SJ, Scialla S, Glavich W, Dzielak E, Smego RA Jr et al. Enoxaparin dosing in the elderly using adjusted body weight. J Thromb Thrombolysis. 2009;28:348-53

Robert-Ebadi H, Gal GL, Righini M. Use of anticoagulants in elderly patients: practical recommendations. Clinical Interventions in Aging. 2009;4:165-77

Kayrak M, Bacaksiz A, Yazici M. Is enoxaparin injection from abdominal wall safe in elderly people? A fatal case of rectus sheath hematoma. Canadian Family Physician. 2008;54:1246-8

Sullivan LEJ, Wortham DC, Litton KM. Rectus sheath hematoma with low molecular weight heparin administration: a case series. BMC Reasearch Notes. 2014;7:586

Kaya Y, Kurt AB, Canakci E, Günaydın ZY, Bektaş O, Öztürk H. Spontaneous breast hematoma associated with warfarin. Middle Black Sea Journal of Health Sciences. 2015;1:22-4

Kanegusuku MS, Rodrigues D, Urban LABD, Romanus AB, Pimenta RP, Asis MGD et al. Recurrent spontaneous breast hematoma: Report of a case and review of literature. Rev Hosp Clin Fac Med S Paulo. 2001;56:179-82


Full Text: PDF

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.